Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 65, NWS Blacksburg, VA

August 8, 2018Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 8, 2018, 5:52 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 5:52 PM EDT (21:52 UTC)
Expired
Aug 8, 2018, 7:45 PM EDT
In force
113 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WGUS51 KRNK 082152
FFWRNK
NCC169-171-082345-
/O.NEW.KRNK.FF.W.0065.180808T2152Z-180808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
552 PM EDT WED AUG 8 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southeastern Surry County in northwestern North Carolina...
  Stokes County in north central North Carolina...

* Until 745 PM EDT

* At 550 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen across southeast Surry County, just south of Pilot 
  Mountain. This in addition to very heavy rainfall that fell across 
  these same areas last night. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Pilot Mountain...
  Walnut Cove...
  Danbury...
  King...
  and Pine Hall.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area during the next 1 to 2 hours.

This includes the following streams and drainages...
Pinch Gut Creek...
Brushy Fork Creek...
East Prong Little Yadkin River...
Caddle Creek...
and Danbury Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8047 3626 8053 3629 8054 3627 8060
      3629 8063 3628 8063 3627 8064 3645 8063
      3643 8003 3626 8004 3626 8045 3624 8045

$$

RAB
1 follow-up statement
431 
WGUS71 KRNK 082353
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
753 PM EDT WED AUG 8 2018

NCC169-171-090002-
/O.EXP.KRNK.FF.W.0065.000000T0000Z-180808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Stokes NC-
753 PM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SURRY AND STOKES 
COUNTIES HAS EXPIRED...

Rainfall has diminished and water levels are receding.  Light to 
occasionally moderate rain will continue in the area for a bit 
longer, but rainfall producing flash flooding is not expected at 
this time.  Minor flooding may still be possible in low-lying and 
normally flood prone, poor drainage areas.
Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3626 8047 3626 8053 3629 8054 3627 8060
      3629 8063 3628 8063 3627 8064 3645 8063
      3643 8003 3626 8004 3626 8045 3624 8045

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:09 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 8, 3:09 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 PM EDT Wed Aug 8 2018

.SYNOPSIS...
An upper-level trough will progress east across the region into
tonight, with scattered thunderstorms progressing eastward with it.
Less showers and thunderstorms expected on Thursday, but the threat
for rain and thunderstorms will increase again Friday into the
weekend. Temperatures should tend near to above average Thursday,
then become near to below average for Friday into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 308 PM EDT Wednesday...Numerous storms, a few
strong/severe capable of gusty/damaging winds and heavy
rainfall, will continue to progress eastward. Radar as of 230 PM
reveal isolated/widely scattered storms along the Blue Ridge
into the foothills, with lines of storms in two main areas: (1)
southeast WV into far southwest VA and (2) across the
Cumblerland Plateau into northern AL. Storms are increasing in
coverage thanks to a convectively-induced vort max now working
its way across the TN valley. While shear profiles are
unimpressive and suggest brief/pulse severe, air mass is already
moderate to strongly unstable with surface-based CAPEs
2500-3000 J/kg and downdraft CAPEs around 700-900 J/kg.
Thunderstorm threat will continue through about 9-10 PM this
evening as ongoing line(s) of storms move east into eastern
Virginia. For late evening/overnight, west downslope flow in the
wake of the storms should help to clear out skies in the
Piedmont toward late evening and with the likelihood that the
ground would be wet, have included patchy mist/fog in the
Piedmont for the overnight hrs. In the western mountains, high
RH in a shallow layer just off the ground progged by NAM/GFS
bufkit soundings suggest a period of mountain low clouds,
perhaps interspersed with light showers. Lows tonight range in
the mid 60s to around 70.

Broad cyclonic flow aloft will exist across the forecast area for
Thursday. While any fog should dissipate by early-mid morning,
leftover low clouds/stratus in the western mountains likely a little
slower to lift, closer to late morning. While temperature profiles
aloft are a little cooler tomorrow, still enough residual moisture
and at least weak/moderate instability to support slight chances for
showers or thunderstorms, but convective coverage should be much
less than today and likely more isolated and garden-variety overall.
Look for mostly sunny to partly cloudy skies by afternoon with highs
in the 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 308 PM EDT Wednesday...

A short wave tracks through the Tennessee Valley and Mid-Atlantic
states Saturday in the amplifying southwest 500MB flow. Weak cold
front will be over Virginia and the Carolinas Thursday and Friday
with a bulk of the deeper moisture south of the Virginia/North
Carolina border. High precipitable water values return by Friday
night with the GFS Precipitation Potential Placement forecast
indicating heavy rain possible in the foothills and piedmont of
Virginia and North Carolina for late Friday night through Saturday.

Even with the front in the area not expecting much of change in
airmass. Bias corrected MAV/MET guidance and National Blend will be
reasonable for temperatures Thursday night through Saturday night.

Confidence was average for timing of precipitation and above
average for all other elements.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 308 PM EDT Wednesday...

Starting this time frame with the closed upper low over the Ohio
Valley and Great Lakes. The low deepens and gradually moves
northeast, eventually becoming an open wave, through Tuesday. Models
are showing good consensus with this pattern. This would result in a
prolonged period of rainfall across the Mid-Atlantic states.
Temperatures will remain summer-like through the period. Following
the upper low, either Tuesday or Wednesday will be a brief push of
drier air into the region.

Confidence was above average for all elements through Monday.
Confidence was below average for Tuesday and Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 102 PM EDT Wednesday...

Generally VFR outside of thunderstorms this aftn-early evening,
and with MVFR-IFR mist/mountain stratus overnight.

Building VFR cumulus with isolated storms presently along the
Blue Ridge/western mountains, but an increase in thunderstorm
coverage toward scattered/numerous is expected as upper-level
disturbance over eastern TN interacts with increasingly unstable
air mass. Window for thunderstorms - a few strong with
temporary IFR visbys and gusty downdrafts producing localized
turbulence, is between 21-02z, earlier in the west and later
side of that window in the Piedmont. Have tried to indicate VCTS
with temporary TSRA to indicate window when temporal threat may
be greatest...but while confidence is moderate to high on storm
development, timing is low/moderate. Likelihood that ground
will be damp from thunderstorms should increase the prospect of
fog in the Piedmont overnight as west winds behind the
expected convective line clear things out, and have indicated
MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain
stratus/MVFR should prevail at Bluefield and potentially at
Lewisburg, which opens question on fog prospects at Lewisburg if
they can't fully clear. Have indicated a tempo MVFR mist at
Lewisburg as a low-confidence hedge, but this may need
refinement. Outside of thunderstorms, winds west-southwest/west
4-7 kts tending light west/northwest overnight.

Any fog burns off by 12z revealing VFR cumulus clouds Thursday.
Stratus at Bluefield may linger until late morning. May see a
few showers or thunderstorms start to develop very late in the
TAF but expected coverage thru 18z didn't warrant mention of
VCSH/VCTS at this point.

Overall confidence in the TAF is moderate.

Extended...

Boundary should spill south by Thursday with the focus for
convection heading into the Carolinas Thursday afternoon into
Friday as the front stalls across the southern Appalachians.

There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the region
which suggests a wet pattern for the Mid-Atlantic and greater
potential for sub-VFR. Just not sure how much of an impact this
will have attm to Cigs/Vsbys this weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 3:21 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
321 PM EDT Wed Aug 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
321 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms containing primarily
damaging winds and heavy rain will be possible through 10 PM this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A renewed potential for heavy rainfall and possible localized
flooding exists for Sunday and Monday.

Otherwise, the probability for widespready hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 5:09 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     MILTON                  36.53N 79.22W
08/08/2018                   CASWELL            NC   PUBLIC

            LARGE TREE LIMB DOWN

&&

AMS
Local storm report, Aug 8, 5:15 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     1 ENE SHAWSVILLE        37.17N 80.24W
08/08/2018                   MONTGOMERY         VA   911 CALL CENTER

            ONE TREE BLOWN DOWN ALONG THE 7600 BLOCK OF ROANOKE ROAD

&&

PW
Local storm report, Aug 8, 5:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     6 E PILOT               37.05N 80.26W
08/08/2018                   FLOYD              VA   911 CALL CENTER

            ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF HUFFVILLE
            ROAD AND LICK RIDGE ROAD

&&

PW
Special weather statement, Aug 8, 5:28 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT WED AUG 8 2018

VAZ059-082200-
Charlotte-
528 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
CHARLOTTE COUNTY...

Until 600 PM EDT.

At 527 PM EDT, a strong thunderstorm was located over Drakes Branch,
moving east at 20 mph.

Winds in excess of 40 mph, in addition to locally heavy rainfall,
are possible with this storm.

Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Drakes Branch...
and Abilene.

Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3689 7849 3687 7851 3695 7874 3701 7875
      3701 7876 3700 7876 3699 7875 3698 7877
      3696 7878 3698 7882 3700 7888 3717 7881
      3717 7863 3714 7859 3715 7855 3713 7851
      3709 7848 3708 7844
TIME...MOT...LOC 2127Z 274DEG 19KT 3702 7860

16
Local storm report, Aug 8, 5:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     3 W FLOYD               36.91N 80.37W
08/08/2018                   FLOYD              VA   911 CALL CENTER

            ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF LAUREL
            BRANCH ROAD AND WEDDLE CREEK ROAD

&&

PW
Local storm report, Aug 8, 5:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     5 E CHRISTIANSBURG      37.14N 80.31W
08/08/2018                   MONTGOMERY         VA   911 CALL CENTER

            ONE TREE BLOWN DOWN THAT TOOK DOWN A POWER LINE NEAR THE
            INTERSECTION OF GEORGES RUN ROAD AND MOUNT PLEASANT ROAD

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:04 PM EDTSpecial Weather StatementRNKWatauga41 min
Aug 7, 8:11 PM EDTSpecial Weather StatementRNKYadkin49 min
Aug 7, 8:33 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin57 min
Aug 7, 8:45 PM EDTSpecial Weather StatementRNKStokes45 min
Aug 7, 9:01 PM EDTSpecial Weather StatementRNKStokes44 min
Aug 7, 9:34 PM EDTAreal Flood AdvisoryRNKRockingham38 min
Aug 7, 9:50 PM EDTSpecial Weather StatementRNKRockingham25 min
Aug 7, 10:09 PM EDTFlash Flood WarningRNKRockingham3 hr
Aug 8, 12:38 PM EDTSpecial Weather StatementRNKStokes52 min
Aug 8, 1:19 PM EDTSevere Thunderstorm WarningRNKStokes56 min
Aug 8, 1:33 PM EDTSpecial Weather StatementRNKStokes, Surry57 min
Aug 8, 2:06 PM EDTSevere Thunderstorm WarningRNKStokes, Surry43 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRNKRockingham64 min
Aug 8, 2:17 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham58 min
Aug 8, 2:43 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
Aug 8, 3:10 PM EDTSpecial Weather StatementRNKAlleghany, Ashe65 min
Aug 8, 3:12 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham63 min
Aug 8, 3:45 PM EDTSpecial Weather StatementRNKWilkes60 min
Aug 8, 4:20 PM EDTSpecial Weather StatementRNKSurry, Wilkes40 min
Aug 8, 4:58 PM EDTSpecial Weather StatementRNKStokes, Surry, Wilkes, Yadkin47 min
Aug 8, 5:19 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin56 min
Aug 8, 5:33 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes42 min
Aug 8, 6:14 PM EDTSpecial Weather StatementRNKRockingham46 min
Aug 8, 6:16 PM EDTSpecial Weather StatementRNKCaswell59 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.